Which is better to give a baby – Ibuprofen or Paracetamol?

If your baby is unwell, which of these two over-the-counter medicines is it safer and more effective to give your infant?

baby-medicines-ibuprofen-or-paracetamol_216945

So what’s the difference between paracetamol and ibuprofen?

Paracetamol and ibuprofen are both popular and effective painkillers that work in different ways. 

Advertisement

Ibuprofen works by blocking prostaglandins, which are produced by the body when you’re ill or injured. Prostaglandins cause pain and inflammation.

Paracetamol is not so clear cut. Despite being such a widely used painkiller, scientists have been unsure exactly how paracetamol reduces pain. However, in a King’s College London study in 2011 scientists discovered that paracetamol prevents pain signals sent by nerve cells to the brain – so reducing the sensation of pain.

Does ibuprofen work better than paracetamol for children?

According to a study in 2009, ibuprofen was found to be more effective at treating fever in children. The study carried out by the University of Bristol and the University of the West of England involved 156 children aged between 6 months and 6 years. The study recommended treating children with fever with ibuprofen first. However, paracetamol was still found to be effective. 

When can I start giving my baby painkillers?

Paracetamol – can be given to children from 2 months to treat fever and pain – and also after your baby’s vaccinations. 

Ibuprofen – Your baby needs to be slightly older to have ibuprofen. You can give ibuprofen from the age of three months – as long as your baby weighs more than 5kg (11lbs).

Can I use both ibuprofen and paracetamol together?

Although the Bristol research found that alternating the two drugs was effective at treating fever – but guidelines from National Institute for Health and Clinical Excellence (NICE) strongly advise against alternating between the two painkillers when treating children.

This is because of concerns about giving children too high a dosage due to the differences in the measurement and number of times each should be given across 24 hours.

baby-medicines-ibuprofen-or-paracetamol_216946

Can paracetamol raise the risk of asthma?

A number of research studies have found a link between paracetamol being given frequently to children under 2, and an increased risk of asthma before they reach 18. 

Researchers in 2008, 2016 and 2018 have discovered that regular use of paracetamol in the early years is linked to a higher incidence of asthma in later years. However, researchers do not know if the drug directly increases asthma risk or another underlying factor is to blame. 

However, official NHS advice states that this is not sufficient reason to stop using it where necessary. One of the researchers, Professor Richard Beasley from the University of Auckland, says: “Paracetamol is still the preferred agent, but the large amounts used around the world are unnecessary. Its use should be limited to treat high fevers (38.5C or above).”

Isn’t there also a link between ibuprofen and asthma?

Yes. People who suffer from asthma are advised not to take ibuprofen or other non-steroidal anti-inflammatory drugs (NSAIDs) such as aspirin (which should never be given to under-16s), as it can have harmful side-effects. If your baby has asthma or there is a history of it in your family, seek medical advice before giving it.

What else can I do to relieve my baby’s fever?

Medicine need not be your first line of defence when your baby has a temperature, although if your baby is obviously in discomfort or has had febrile convulsions (fits due to high temperature) in the past, it’s probably advisable to administer the correct dose of either ibuprofen or paracetamol. If your baby seems reasonably well, ie, is alert and still active, you may be able to relieve her fever without painkillers. 

Try the following: 

  • Make sure your baby is in light, cotton clothing – remove a layer if your baby seems hot
  • Keep the room cool, and remove a layer or two of blankets to avoid overheating
  • Give plenty of fluids, eg, breast milk or formula, or for older babies try diluted fruit juice or clear soups
  • Give your baby a sponge bath: sponge down with lukewarm water, and let the water evaporate
  • Always contact your doctor if a fever lasts longer than 3 days

Read more:

Advertisement

Comments ()

Please read our Chat guidelines.